Oklahoma, 2013

Hail and Damaging Winds in Oklahoma, August 6, 2013

August 6, 2013 · NWS OUN · 3 events in 2 counties and zones

High-based multicells and supercells developed over the southern High Plains during the afternoon and drifted eastward. A few of the storms moved into northwest Oklahoma during the evening, producing large hail and severe wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

High-based multicells and supercells developed over the southern High Plains during the afternoon and drifted eastward. A few of the storms moved into northwest Oklahoma during the evening, producing large hail and severe wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 6, 2:01 PM CST, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 6, 2:01 PM CST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
301 PM CDT TUE AUG 6 2013

.DISCUSSION...
VERY WARM AGAIN TODAY WITH HEAT INDICES CURRENTLY EXCEEDING THE
CENTURY MARK FOR MOST LOCATIONS ACROSS THE FA. TONIGHT WILL BE
VERY SIMILAR TO LAST NIGHT AS STORMS DEVELOP OFF THE HIGH PLAINS
AND ALONG A STATIONARY FRONT NEAR NORTHERN OK...AND TRACK
EASTWARD. DECIDED TO INCREASE POPS TO AT LEAST LIKELY ALONG THE
NORTHERN BORDER TONIGHT. WILL KEEP LOW CHC POPS IN THE NW BEFORE
18Z TOMORROW ALONG SFC CONVERGENCE ASSOCIATED WITH THE FRONT NEAR
THIS AREA. EXPECT SOME SCATTERED DEVELOPMENT ACROSS CENTRAL OK
BEFORE/AROUND 00Z AS THE FRONT THEN SLIDES TO THE SOUTH AND STALLS
THERE...BUT THE HIGHEST CHANCES ARE STILL ANTICIPATED AROUND 03-9Z
AS INITIAL IMPULSE FROM THE SHORTWAVE TROUGH OVER THE SOUTHERN
ROCKIES TRAVERSES SOUTHERN KS. THE GFS HAS THE STRONGEST LIFT
SHIFTED A BIT TO THE SOUTH...BUT MOST NWP MODELS SUGGEST BEST
ISENTROPIC ASCENT ACROSS THE NORTHERN/NW HALF SO SHIFTED THEM N/NW
SLIGHTLY.

AT LEAST LOW CHC POPS WILL LINGER THROUGH FRIDAY MORNING AS A
SHORTWAVE TROUGH PASSES OVERHEAD. THEY WILL SLOWLY DECREASE FROM
NORTH TO SOUTH THROUGH FRIDAY NIGHT AS THE FRONT PUSHES ALL THE
WAY INTO NORTH TX. TEMPS WILL DROP AROUND 10 DEGREES FOR MOST
LOCATIONS BY SATURDAY AS A SFC RIDGE AXIS EXTENDS THROUGH OK FROM
THE NE. FOR THE EXTENDED...THE MID TO UPPER RIDGE WILL SHIFT
WESTWARD AND OK WILL RETURN TO WNW FLOW ALOFT. RAIN CHANCES WILL
LIKELY CONTINUE WITH THIS PATTERN...ALONG WITH NEAR TO BELOW AVG
MAX TEMPS.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  76 100  77  93 /  10  20  40  20
HOBART OK         78 103  77  96 /  10  20  30  20
WICHITA FALLS TX  79 107  80 102 /   0  20  30  20
GAGE OK           71  93  72  86 /  40  50  50  20
PONCA CITY OK     75  92  75  86 /  40  30  70  40
DURANT OK         77 104  79 101 /   0  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 1 AM CDT WEDNESDAY FOR OKZ004>024-033>035.

     HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR OKZ025>032-036>048-
     050>052.

TX...HEAT ADVISORY UNTIL 1 AM CDT THURSDAY FOR TXZ083>090.

&&

02/03
Hazardous weather outlook, Aug 6, 4:11 PM CST, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE NORMAN OK
511 PM CDT TUE AUG 6 2013

OKZ004>048-050>052-TXZ083>090-071100-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
511 PM CDT TUE AUG 6 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE SEEN ACROSS NORTHERN PORTIONS OF
OKLAHOMA THIS EVENING INTO THE OVERNIGHT HOURS.

DISCUSSION...
A COLD FRONT WILL BE LOCATED NEAR THE OKLAHOMA AND KANSAS BORDER
AND WILL BE THE PRIMARY FOCUSING MECHANISM FOR THUNDERSTORM
DEVELOPMENT. THIS FRONT IS EXPECTED TO MOVE SLOWLY SOUTH THIS
EVENING AND OVERNIGHT. AS THIS OCCURS SCATTERED SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE. A FEW OF THE STORMS THROUGH THE
EVENING HOURS MAY BECOME STRONG ENOUGH TO PRODUCE DAMAGING WIND
GUSTS OVER FAR NORTHERN PARTS OF OKLAHOMA.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 7.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...25 PERCENT.

OTHER HAZARDOUS WEATHER...
A HEAT ADVISORY IS IN EFFECT FOR MOST OF THE REGION THROUGH THIS
EVENING. PLEASE TAKE STEPS TO PREVENT HEAT RELATED ILLNESSES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
STORM CHANCES WILL SPREAD SOUTH INTO CENTRAL AND SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS THROUGH THE END OF THE WORK WEEK AND INTO
THE WEEKEND AS A WEAK COLD FRONT MOVES SLOWLY OVER THE REGION. THE
BEST CHANCE FOR STORMS WILL BE LATE WEDNESDAY THROUGH THURSDAY NIGHT.
A FEW SEVERE STORMS WILL BE POSSIBLE ACROSS THE REGION WITH DAMAGING
WIND GUSTS THE PRIMARY CONCERN. HEAVY RAINFALL THAT COULD LEAD TO
FLOODING WILL ALSO BE POSSIBLE...MAINLY OVER NORTHERN PARTS OF
OKLAHOMA.

OTHER HAZARDOUS WEATHER...
HOT CONDITIONS WILL CONTINUE THROUGH WEDNESDAY EVENING MAINLY ACROSS
THE SOUTHERN HALF OF OKLAHOMA AND ALL OF WESTERN NORTH TEXAS. A HEAT
ADVISORY IS IN EFFECT FOR PORTIONS OF CENTRAL AND SOUTHERN OKLAHOMA
AND ALL OF WESTERN NORTH TEXAS THROUGH WEDNESDAY EVENING. PLEASE TAKE
STEPS TO PREVENT HEAT RELATED ILLNESSES.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 5 AM
WEDNESDAY.

In the hours before

Special weather statement, Aug 6, 3:28 PM CST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
428 PM CDT TUE AUG 6 2013

OKZ009-014-062200-
ROGER MILLS OK-ELLIS OK-
428 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGER MILLS AND
SOUTHWESTERN ELLIS COUNTIES UNTIL 500 PM CDT...

AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
OF DURHAM...MOVING NORTHEAST AT 20 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3609 9998 3619 9981 3616 9979 3596 9965
      3595 9967 3585 9999 3607 10000
TIME...MOT...LOC 2125Z 240DEG 18KT 3596 10000

..SPEG.
Special weather statement, Aug 6, 4:15 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
515 PM CDT TUE AUG 6 2013

OKZ009-014-062245-
ROGER MILLS OK-ELLIS OK-
515 PM CDT TUE AUG 6 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ROGER MILLS AND
SOUTHERN ELLIS COUNTIES UNTIL 545 PM CDT...

AT 512 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR THE ANTELOPE
HILLS ABOUT 6 MILES NORTHEAST OF DURHAM...MOVING NORTHEAST AT 30 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...
HAIL UP TO THE SIZE OF NICKELS...

LAT...LON 3598 10000 3618 9960 3593 9946 3581 9990
TIME...MOT...LOC 2212Z 244DEG 24KT 3593 9987

..SPEG.

The radar

The Dodge City radar (KDDC), 127 km away, was scanning. The volume nearest the first event began at 23:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Harper

When
August 6, 5:55 PM CST
Where
Harper County, 8.33 mi SW of Laverne
Measured
1.5 in hail
Reported by
Public
Coordinates
36.620, -100.000

Thunderstorm Wind, Harper

When
August 6, 6:45 PM CST
Where
Harper County, 11.34 mi NW of Buffalo
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.950, -99.770

The public estimated a gust to 65 mph.

Thunderstorm Wind, Woodward

When
August 6, 8:44 PM CST
Where
Woodward County, 5.19 mi ESE of Quinlan
Measured
57 kt (66 mph) measured gust
Reported by
Trained Spotter
Coordinates
36.430, -98.960

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466413, 466414, 466415.